Colorado, 2015

Hail in Colorado, April 24, 2015

April 24, 2015 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 24, 2:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 24, 2:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
303 PM MDT FRI APR 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 302 PM MDT FRI APR 24 2015

UPPER SHORT WAVE TROUGH CURRENTLY OVER THE STATE HELPING SPARK
CONVECTION THIS AFTERNOON. LESS WIND ALOFT COMPARED TO YESTERDAY
WILL KEEP STORMS WEAKER. COULD STILL SEE SOME SMALL HAIL OVER THE
EASTERN CO PLAINS WHERE THE JET OVER KANSAS COULD STILL HAVE AN
INFLUENCE. THE UPPER TROUGH AXIS IS PROGGED TO SHIFT EAST INTO
KANSAS LATE THIS AFTERNOON INTO EARLY EVENING...WHICH SHOULD
DECREASE ACTIVITY DURING THE SAME TIME. AS THE SURFACE TROUGH AND
UPPER SYSTEM PUSH FURTHER INTO THE GREAT PLAINS AND HIGH SURFACE
PRESSURE BUILDS IN SOUTHWESTERN COLORADO AS RIDGING ALOFT MOVES
OVERHEAD...EXPECT SOME GUSTY DOWNSLOPE WINDS ALONG AND OVER THE
FRONT RANGE FOOTHILLS. GUSTY WEST WINDS OF 35 TO 50 MPH WILL BLOW
OVERNIGHT THOUGH THE NORMAL WINDY CHANNELED AREAS.

UPPER RIDGE WILL HOLD OVER THE AREA SATURDAY MORNING BEFORE FLOW
ALOFT TURNS MORE SOUTHWESTERLY AS A SYSTEM DIGS INTO THE GREAT
BASIN. MOISTURE ADVECTING INTO THE STATE WILL ALLOW FOR ISOLATED
SHOWERS OVER THE MOUNTAINS IN THE MORNING. A SURFACE LOW OVER THE
NORTHEAST PLAINS WILL PUSH SOUTH WITH A WEAK COOL FRONT FOLLOWING
BEHIND FOR LOW LEVEL MOISTURE ADVECTING IN FROM THE GREAT PLAINS.
SHOWERS WILL INCREASE IN COVERAGE IN THE AFTERNOON WITH
THUNDERSTORMS EMBEDDED ACROSS THE ENTIRE AREA. AN AREA OF HIGHER
CAPES TO MOVE IN FROM THE EAST FOR A SLIGHT CHANCE FOR STRONGER
STORMS MAINLY OVER THE FAR NORTHEASTERN CORNER OF THE STATE.
TEMPERATURES WILL BE SIMILAR TO TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 302 PM MDT FRI APR 24 2015

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE SATURDAY EVENING
AS THE STRONG SHORT WAVE TROUGH DIGS ACROSS THE GREAT BASIN. Q-G
LIFT WILL INCREASE AHEAD OF THIS FEATURE WHILE AT THE SAME TIME A
SURFACE CONVERGENCE BOUNDARY OVER THE PLAINS COULD ACT TO SERVE AS
A FOCUSING MECHANISM. STORM INTENSITY MAY INCREASE AS WELL BUT
RIGHT NOW INSTABILITY IS EXPECTED TO BE LIMITED TO JUST A FEW
HUNDRED J/KG.

THE LOW LEVEL BOUNDARY IS EXPECTED TO GRADUALLY PUSH BACK TOWARD
THE FRONT RANGE LATER SATURDAY NIGHT INTO SUNDAY MORNING. AS THIS
FEATURE CONTINUE TO BACK INTO THE FRONT RANGE...A HOST OF
PARAMETERS WILL COME TOGETHER TO PRODUCE MORE WIDESPREAD RAIN FOR
SUNDAY. UPSLOPE FLOW WILL DEEPEN AND STRENGTHEN AS THE LOW LEVEL
BOUNDARY PUSHES INTO THE FRONT RANGE AND THE UPPER LOW CUTS OFF IN
NORTHEAST ARIZONA. THE AIRMASS IS QUITE MOIST THROUGH THE COLUMN
WITH HIGH 700-500 MB SPECIFIC HUMIDITY AROUND 3 G/KG...AND
PRECIPITABLE WATER VALUES NEAR 0.60 INCH ON THE PLAINS. AS A
RESULT...ANY UPSLOPE COMPONENT SHOULD BE AN EFFICIENT
PRECIPITATION PRODUCER IN A NEARLY NEUTRAL/SLIGHTLY UNSTABLE
THERMODYNAMIC PROFILE. CANT EVEN RULE OUT SOME THUNDER IN THE MORE
WIDESPREAD RAIN EXPECTED ALONG THE FRONT RANGE THROUGH SUNDAY
AFTERNOON. SNOW LEVELS WILL START OFF QUITE HIGH SUNDAY...NEAR
9000-9500 FEET...AND WILL ONLY LOWER MODESTLY TO AROUND 7000 FEET
BY LATE SUNDAY NIGHT INTO MONDAY MORNING PER LATEST WET BULB ZERO
LEVELS. THE UPPER LOW IS EXPECTED TO SINK FAR ENOUGH SOUTH BY
MONDAY FOR THE MORE SIGNIFICANT PRECIPITATION TO SHIFT SOUTHWARD
INTO SOUTHEAST COLORADO OR NORTHERN NEW MEXICO. AT THIS
TIME...THERE IS STILL POTENTIAL FOR WINTER HIGHLIGHTS IN THE
MOUNTAINS AND HIGHEST FOOTHILLS MAINLY ABOVE 8000-8500 FEET LATE
SUNDAY INTO LATE SUNDAY NIGHT OR MONDAY MORNING.

IT SHOULD BE NOTED THERE IS RATHER GOOD AGREEMENT AMONGST THE
MEDIUM RANGE MODELS CONCERNING THE LOW POSITION. HOWEVER...CONSIDERING
THE MAIN STORM ENERGY IS STILL OFFSHORE WE WILL HAVE TO WATCH FOR
FURTHER TRACK ADJUSTMENTS. AS LONG AS THE STORM TRACK STAYS TO OUR
SOUTH AS GENERALLY AGREED UPON THEN THE HEAVIEST PRECIP WILL ALSO
STAY IN SOUTHEAST COLORADO/NORTHEAST NEW MEXICO. AT THIS POINT
GIVEN THE CURRENT EXPECTED TRACK...WE SHOULD SEE HEALTHY PRECIP
AMOUNTS...GENERALLY AVERAGING AROUND 0.75 TO 1 INCH ACROSS THE
PLAINS WITH LOCAL AMOUNTS UP TO 1.5 INCHES LIQUID EQUIVALENT IN
THE FOOTHILLS/FRONT RANGE MOUNTAINS.

BY TUESDAY...THERE SHOULD BE A WEAK WAVE DROPPING IN THE BACK SIDE
OF THE STORM WHICH WOULD KEEP A FEW SHOWERS IN THE FORECAST.

DRY WEATHER IS THEN EXPECTED WEDNESDAY OVER THE FORECAST AREA AS
UPPER RIDGE BUILDS INTO THE REGION. ENOUGH MOISTURE MAY BUBBLE UP
UNDER THE RIDGE FOR THURSDAY AND FRIDAY FOR A FEW SHOWERS AND
STORMS...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL CERTAINLY
MODERATE THROUGH THIS PERIOD WITH READINGS ABOVE NORMAL AGAIN FOR
WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 302 PM MDT FRI APR 24 2015

VFR CONDITIONS OVER THE NEXT 24 HOURS. NORTHERLY WINDS ACROSS THE
TERMINALS SHOULD TRANSITION TO NORTHWEST/WESTERLY THIS EVENING.
A FEW SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS WILL MOVE EAST
SOUTHEAST OVER THE PLAINS WITH THE BEST CHANCE TO AFFECT KBDU AND
NORTH...AS WELL AS THE SOUTH METRO AREA INCLUDING KAPA. ANOTHER
MAY SKIRT JUST TO THE SOUTH OF KBJC. KDEN MAY JUST ESCAPE THE
ACTIVITY. WILL CONTINUE TO KEEP TSTMS OUT OF THE TAFS...BUT MAY
NEED TO ADD THEM IN FOR KAPA LATER...POSSIBLY FOR KBJC EARLIER.
THESE STORMS WILL BE SHORT LIVED AND MAINLY PRODUCE LIGHT RAIN
AND WESTERLY WINDS TO THE TERMINALS. DOWNSLOPING PATTERN OFF THE
HIGH TERRAIN IS EXPECTED TONIGHT...WHICH COULD PRODUCE GUSTY
WESTERLY WINDS TO 35 KTS NEAR KBJC AFTER MIDNIGHT AS WELL AS SOME
HIGH MOUNTAIN WAVE CLOUDS.

LIGHT WINDS SATURDAY MORNING WILL BECOME NORTHERLY IN THE
AFTERNOON AS A WEAK FRONT PUSHES SOUTH. INCREASING MOISTURE WILL
SLOWLY LOWER CEILINGS WITH SHOWERS INCREASING LATE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM...BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, Apr 24, 9:59 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 AM MDT FRI APR 24 2015

COZ030>051-250500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1059 AM MDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS
CURRENTLY DEVELOPING IN THE HIGH COUNTRY AND FOOTHILLS WILL
INCREASE THIS AFTERNOON AND EVENING. EXPECT GUSTY WINDS TO 35 MPH
ALONG WITH POSSIBLE PEA SIZE HAIL.

ACROSS THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP BY EARLY THIS AFTERNOON AND INTO THE EARLY EVENING.
STRONGER STORMS WILL BE EXPECTED MAINLY TOWARD THE KANSAS AND
NEBRASKA BORDERS WHERE SMALL HAIL AND GUSTY OUTFLOW WINDS UP TO 45
MPH CAN BE EXPECTED.

GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP IN AND NEAR THE
FOOTHILLS LATE TONIGHT. EXPECT GUSTS BETWEEN 35 TO 50 MPH IN THE
NORMAL WINDY CHANNELED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
SATURDAY AFTERNOON AHEAD OF A PACIFIC STORM SYSTEM. THERE IS
ENOUGH INSTABILITY AND WIND SHEAR FOR THE DEVELOPMENT OF A FEW
STRONGER STORMS OVER THE NORTHEASTERN CORNER OF THE STATE.
HOWEVER...THE THREAT OF SEVERE WEATHER APPEARS MARGINAL AT THIS
TIME. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
THROUGH SATURDAY NIGHT.

RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD SUNDAY AND SUNDAY
NIGHT AS THE STORM SYSTEM MOVES ACROSS THE SOUTHERN ROCKIES.
ACCUMULATING SNOWFALL MAY LOWER INTO THE FRONT RANGE FOOTHILLS
SUNDAY NIGHT...BUT PRECIPITATION WILL REMAIN IN THE FORM OF RAIN
ON THE PLAINS.  COOL CONDITIONS AND SCATTERED TO ISOLATED SHOWERS
WILL REMAIN POSSIBLE BEHIND THIS SYSTEM MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
April 24, 4:00 PM MST
Where
Elbert County, 3.38 mi NE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563539.